A moon face refers to a very descriptive medical sign — a pale, rounded, puffy face — that indicates a steroidal hormone imbalance secondary to corticosteroid medication administration or a pathology of the endocrine glands. In children, a similar medical sign of a moon face that includes bright red cheeks instead of an overall pale complexion can indicate congenital heart problems. A moon face sign as a side effect of medication administration usually occurs with large, long-term administration of corticosteroids for chronic conditions such as chronic obstructive pulmonary disease (COPD), asthma or inflammatory rheumatoid arthritis. Diseases that can result in a moon face sign include Cushing's syndrome, adrenal carcinomas, pituitary gland conditions or other conditions that result in too many circulating corticosteroids within the body. Conditions resulting in excessive corticosteroids are thus classified as exogenous — from outside the body, or from substances from outside of the body — or endogenous.
Cushing's syndrome, also known as hypercortisolism, causes effects throughout the entire body. Patients with Cushing's syndrome share a somewhat unusual appearance, in which very thin arms and legs are paired with upper body obesity. In addition to their noticeable physical characteristics, these patients also tend to suffer from general weakness, frequent bruising and brittle bones. Hypertension, or high blood pressure, and hyperglycemia, or high blood sugar, are also present.
In the absence of administered steroids for a chronic condition, the endogenous basis of hypercortisolism or Cushing's syndrome must be established. The diagnosis itself is verified with blood tests and measurement of a patient's cortisol excretion through the urine over a 24-hour period. An MRI or CT scan and additional laboratory blood work can help determine whether the hypercortisolism is secondary to a dysfunction in the adrenal or pituitary glands. Treatment usually consists of surgery or radiation for endogenous Cushing's disease. Exogenous hypercortisolism from long-term steroid administration is usually treated with a gradual decrease of steroids until the medication can be safely discontinued.
The moon face sign and some of the other symptoms that accompany this disorder are gradually reversible — to a point — with treatment. Other rare causes of moon face and corticosteroid imbalance include a pseudo-Cushing's syndrome secondary to chronic over-ingestion of alcohol. Pseudo-Cushing's syndrome is also reversible with cessation of alcohol intake and continued sobriety.